Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Strong unicity of best approximations in $ L\sb \infty(S,\Sigma,\mu)$


Author: Ryszard Smarzewski
Journal: Proc. Amer. Math. Soc. 103 (1988), 113-116
MSC: Primary 41A50; Secondary 41A52, 46E10
MathSciNet review: 938653
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the set of functions in a Banach space $ {L_\infty }(S,\sum ,\mu )$, which have a strongly unique best approximation in a finite dimensional subspace, is dense in the set of functions having a unique best approximation in the subspace.


References [Enhancements On Off] (What's this?)

  • [1] James Angelos and Darrell Schmidt, Strong uniqueness in 𝐿¹(𝜒,Σ,𝜇), Approximation theory, IV (College Station, Tex., 1983) Academic Press, New York, 1983, pp. 297–302. MR 754350
  • [2] -, The prevalence of strong uniqueness in $ {L^1}$, preprint.
  • [3] E. W. Cheney, Introduction to approximation theory, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0222517
  • [4] N. Dunford and J. T. Schwartz, Linear operators. I, Interscience, New York, 1958.
  • [5] Günther Nürnberger and Ivan Singer, Uniqueness and strong uniqueness of best approximations by spline subspaces and other subspaces, J. Math. Anal. Appl. 90 (1982), no. 1, 171–184. MR 680871, 10.1016/0022-247X(82)90051-8
  • [6] Z. Semadeni, Banach spaces of continuous functions, PWN, Warsaw, 1971.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A50, 41A52, 46E10

Retrieve articles in all journals with MSC: 41A50, 41A52, 46E10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1988-0938653-6
Article copyright: © Copyright 1988 American Mathematical Society